Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 520, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 16, 2006, 11:01 PM CDT for Attala County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2006, 11:01 PM CDT (04:01 UTC)
- Expired
- Oct 16, 2006, 11:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Attala County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 16, 5:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 536 m²/s²
- 0-3 km storm-relative helicity
- 751 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 10:15 PM CDT, 46 minutes earlier.
Area forecast discussion, Oct 16, 10:15 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CDT MON OCT 16 2006
.DISCUSSION...
PREVIOUSLY STAGNANT WEATHER SITUATION ALL DAY OVER THE LOWER MS
VALLEY IS NOW BECOMING PROGRESSIVE AS UPPER ENERGY BEGINS TO LIFT
OUT OF THE SOUTHERN PLAINS AND TOWARD THE OHIO VALLEY. THE STRONG
SURFACE LOW (DOWN TO 995 MB) THAT HAS BEEN STRENGTHENING IN RESPONSE
TO UPPER FORCING IS NOW LIFTING OUT TOWARD THE MID MS VALLEY.
SOUTHERLY GRADIENT WINDS REMAIN QUITE HIGH OVER CENTRAL AND EASTERN
MISSISSIPPI...BUT HAVE RELAXED SOME ACROSS THE WESTERN CWA AS THE
SURFACE TROUGH MOVES IN. MAIN LINE OF HEAVY RAIN (AND SEVERE WX)
PRODUCING THUNDERSTORMS IS GENERALLY ALIGNED WITH SAID LOW-LEVEL
TROUGH AXIS...AND THE NOW PROGRESSIVE NATURE OF THE WHOLE SYSTEM
SHOULD ALLOW THIS ACTIVITY TO PASS EAST THROUGH THE WHOLE CWA BEFORE
12Z. PERHAPS A FEW SHOWERS WILL LINGER BEHIND THE MAIN BAND AFTER
SUN-UP IN EASTERN MS...BUT THIS ACTIVITY SHOULD NOT BE SIGNIFICANT.
EXTREME DOWNPOURS ASSOCIATED WITH THE HEAVY STORMS COULD PRODUCE 2
INCHES OF LIQUID IN SPOTS...WITH MODERATE RAIN SURROUNDING THE
HEAVIER BAND CAPABLE OF AT LEAST ANOTHER INCH. SO...THAT MATH SHOULD
YIELD ANOTHER 1 TO 3 INCHES OF PRECIP THE REST OF THE NIGHT ACROSS
CENTRAL AND EASTERN MS AND FLOOD WATCH LEFT INTACT. AS FOR SEVERE
THREAT...HIGH LOW LEVEL SHEAR IN THE PRESENCE OF LIMITED INSTABILITY
IS PROVING ENOUGH TO GENERATE NASTY LOOKING BOWING SEGMENTS WITHIN
THE MAIN LINE OF THUNDERSTORMS. THESE BOWING SEGMENTS AND AN
ISOLATED EMBEDDED SUPERCELL OR TWO WARRANT THE TORNADO RISK...WHILE
SVR WIND GUSTS WILL ALSO BE POSSIBLE. ALMOST ALL OF THE THREAT FOR
SEVERE WEATHER IS NOW DEEMED TO BE WITH THE MAIN LINE OF STORMS
COMING THROUGH AND THE RISK OF SEVERE CELLS OUT AHEAD SEEMS MINIMAL
AT THIS TIME.
UPDATED THE 1ST AND 2ND PERIOD PACKAGES TO CUT OFF THE EXPECTATION
OF PRECIP FROM WEST TO EAST MORE QUICKLY...IN RESPONSE TO OBSERVED
TRENDS. ALSO ADJUSTED LOWS UPWARD A BIT. NEW TOR WATCH 834 IS
INCLUDED FOR NORTHEAST ZONES...WITH A SOMEWHAT TRIMMED 833 IN THERE
AS WELL. FLASH FLOOD WATCH LEFT INTACT FOR ALL ZONES THROUGH 7
AM...BUT WILL LIKELY START CANCELING WATCH FROM THE WEST AS THE
NIGHT GOES ON AND RAIN SHUTS OFF. FINALLY...LAKE WIND ADVISORY
EXTENDED FOR ALL CENTRAL AND EASTERN ZONES THROUGH 5 AM...ALTHOUGH
ALL WIND ADVISORIES ENDED IN WESTERN ZONES. /BB/
&&
.AVIATION...
LOTS OF IFR CONDITIONS AND GUSTY WINDS SURROUND A LINE OF
THUNDERSTORMS PASSING SLOWLY EAST THROUGH CENTRAL AND EASTERN
MISSISSIPPI. THIS ACTIVITY WILL CLEAR THE AREA BY 7 TO 8 AM. OUTSIDE
OF HEAVY BAND OF THUNDERSTORMS MOSTLY MVFR CONDITIONS EXPECTED.
SOUTHERLY LOW LEVEL WINDS REMAIN VERY GUSTY (20 TO 30 KTS) OVER
CENTRAL AND EASTERN MISSISSIPPI...BUT THEY WILL GRADUALLY VEER AND
RELAX THROUGH THE EARLY MORNING HOURS. NO LLWS IS EXPECTED OR IS
BEING EXPERIENCED. /BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 70 87 62 87 / 100 13 7 12
MERIDIAN 72 86 55 86 / 100 32 7 12
VICKSBURG 67 88 61 88 / 100 7 7 12
HATTIESBURG 77 90 60 89 / 100 37 6 12
NATCHEZ 70 87 64 87 / 100 10 7 12
GREENVILLE 64 84 60 88 / 100 2 8 12
GREENWOOD 66 83 60 87 / 100 4 7 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 5 AM CDT TUESDAY FOR MSZ026-MSZ027-
MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ036-MSZ037-
MSZ038-MSZ039-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-
MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-
MSZ056-MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-
MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.
FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MSZ018-MSZ019-
MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-
MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-
MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-
MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-
MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.
LA...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR LAZ007-LAZ008-
LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR ARZ074-ARZ075.
&&
50Hazardous weather outlook, Oct 16, 10:38 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1038 PM CDT MON OCT 16 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 180338- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1038 PM CDT MON OCT 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE ACROSS PORTIONS OF MISSISSIPPI TONIGHT...GENERALLY ALONG AND EAST OF THE NATCHEZ TRACE...INCLUDING A LINE FROM GRENADA TO YAZOO CITY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM FROM THE WEST HAS RESULTED IN WARM TROPICAL AIR SPREADING ACROSS THE AREA. ALTHOUGH INSTABILITY IS WEAK IN THE TROPICAL AIRMASS...THERE WILL BE JUST ENOUGH TO PRODUCE SEVERE THUNDERSTORMS. VERY STRONG WIND SHEAR WILL CREATE A FAVORABLE ENVIRONMENT FOR STORMS TO BECOME SEVERE AND CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES. THE RISK FOR SEVERE WEATHER WILL CONTINUE TO DIMINISH FROM THE WEST. ...FLOODING... A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR MUCH OF THE OUTLOOK AREA ALONG AND EAST OF THE NATCHEZ TRACE. FLASH FLOODING WILL BE POSSIBLE TONIGHT ALONG AND EAST OF THE NATCHEZ TRACE AS A VERY MOIST TROPICAL AIRMASS SURGES NORTH AHEAD OF THE APPROACHING UPPER LEVEL TROUGH. RAINFALL WILL BECOME VERY HEAVY AS A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS MOVE OVER THE AREA. REFER TO THE FLASH FLOOD WATCH FOR MORE DETAIL. ...NON PRECIPITATION... A LAKE WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR THE OUTLOOK AREA FOR SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS TO AROUND 35 MPH. THIS WILL BE DUE TO A TIGHT PRESSURE GRADIENT OVER THE REGION FROM A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT...OTHERWISE ACTIVATION SHOULD NOT BE NEEDED THROUGH NEXT MONDAY OCTOBER 23. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 16, 5:12 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT MON OCT 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 12 N OAK RIDGE 32.80N 91.77W
10/16/2006 MOREHOUSE LA EMERGENCY MNGR
OVERTURNED MOBILE HOME, 18 WHEELER BLOWN OVER, AND POWER
LINES DOWN NEAR MER ROUGE COMMUNITY.
&&
JFAIRLYLocal storm report, Oct 16, 7:59 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT MON OCT 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD RAYVILLE 32.47N 91.76W
10/16/2006 RICHLAND LA LAW ENFORCEMENT
SIGNIFICANT FLOODING PARISH WIDE. MANY ROADS CLOSED AND
UNDER WATER.
0600 PM FLASH FLOOD WINNSBORO 32.16N 91.72W
10/16/2006 FRANKLIN LA LAW ENFORCEMENT
SIGNIFICANT FLOODING PARISH WIDE. MANY ROADS CLOSED AND
UNDER WATER.
0417 PM TSTM WND DMG 6 SW HOLLANDALE 33.11N 90.93W
10/16/2006 WASHINGTON MS LAW ENFORCEMENT
A COUPLE OF TREES WERE BLOWN DOWN.
&&
TARVERThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 7:27 PM CDT | Tornado Warning | JAN | Holmes | 48 min |
| Oct 16, 7:32 PM CDT | Tornado Warning | JAN | Yazoo | 13 min |
| Oct 16, 8:14 PM CDT | Tornado Warning | JAN | Attala, Carroll, Holmes | 46 min |
| Oct 16, 8:32 PM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Yazoo | 6 hr |
| Oct 16, 8:36 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 39 min |
| Oct 16, 8:41 PM CDT | Tornado Warning | JAN | Montgomery | 34 min |
| Oct 16, 8:57 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 33 min |
| Oct 16, 9:11 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 34 min |
| Oct 16, 9:43 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 32 min |
| Oct 16, 9:53 PM CDT | Tornado Warning | JAN | Adams | 37 min |
| Oct 16, 9:55 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 50 min |
| Oct 16, 10:02 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 43 min |
| Oct 16, 10:12 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 6 hr |
| Oct 16, 10:30 PM CDT | Tornado Warning | JAN | Adams, Franklin, Jefferson | 45 min |
| Oct 16, 10:37 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 38 min |
| Oct 16, 10:47 PM CDT | Flash Flood Warning | JAN | Attala | 4 hr |
| Oct 16, 10:54 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 51 min |
| Oct 16, 11:05 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Montgomery, Webster | 55 min |
| Oct 16, 11:11 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 49 min |
| Oct 16, 11:16 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 44 min |
| Oct 16, 11:55 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 35 min |
| Oct 17, 12:00 AM CDT | Severe Thunderstorm Warning | JAN | Leake | 45 min |
| Oct 17, 12:40 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 50 min |
| Oct 17, 1:40 AM CDT | Severe Thunderstorm Warning | JAN | Smith | 35 min |
| Oct 17, 2:45 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 45 min |
| Oct 17, 3:02 AM CDT | Tornado Warning | JAN | Lamar, Marion | 43 min |
| Oct 17, 3:35 AM CDT | Tornado Warning | JAN | Forrest | 25 min |
| Oct 16, 8:21 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Tensas | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.